Iowa, 2025

Flash Flooding and Damaging Winds in Iowa, April 20 to 21, 2025

April 20 to 21, 2025 · NWS DVN · 11 events in 3 counties and zones

A line of severe thunderstorms lifted north northeastward along the Mississippi River through the Quad Cites with an area of trailing stratiform rainfall behind it. There were scattered reports of thunderstorm wind damage in the counties along the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of severe thunderstorms lifted north northeastward along the Mississippi River through the Quad Cites with an area of trailing stratiform rainfall behind it. There were scattered reports of thunderstorm wind damage in the counties along the Mississippi River. A microburst occurred near West Burlington that caused damage to a DOT Shet and broke several power poles. An NWS Storm Survey team found damage in this area consistent with wind speeds of 80 to 90 mph. In addition to the severe thunderstorms, heavy rainfall of 2 to 3 inches fell across western Johnson and southwest Linn Counties. This led to reports of flash flooding in western Cedar Rapids, Hiawatha, and Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 20, 5:36 PM CST, 34 minutes earlier. Its key messages:

  • A strong storm system will impact the area today and tonight bringing widespread rainfall and possibly a few severe storms south of I-80.
  • There is an Enhanced Risk for severe storms across portions of NE Missouri with a Slight Risk extending northward just south of the I-80 corridor. Damaging winds, large hail, and isolated tornadoes are possible with the strongest storms.
  • Localized flash flooding is possible mainly west of the Mississippi River, where WPC has a Slight Risk for excessive rainfall. Isolated areas that get hit by several rounds of storms could receive 3"+ of rainfall.
  • Temperature warming into the 70s this upcoming week with periodic chances for showers and storms.
Area forecast discussion, Apr 20, 5:36 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 PM CDT Sun Apr 20 2025

.KEY MESSAGES...

- A strong storm system will impact the area today and tonight
  bringing widespread rainfall and possibly a few severe storms
  south of I-80.

- There is an Enhanced Risk for severe storms across portions of
  NE Missouri with a Slight Risk extending northward just south
  of the I-80 corridor. Damaging winds, large hail, and
  isolated tornadoes are possible with the strongest storms.

- Localized flash flooding is possible mainly west of the
  Mississippi River, where WPC has a Slight Risk for excessive
  rainfall. Isolated areas that get hit by several rounds of
  storms could receive 3"+ of rainfall.

- Temperature warming into the 70s this upcoming week with
  periodic chances for showers and storms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 115 PM CDT Sun Apr 20 2025

GOES water vapor imagery shows a potent upper low over north-
central Oklahoma with new convective development occurring
downstream beneath a mid-level dry slot. This area of convection
is intensify across eastern Oklahoma and southeast Kansas, and
heading into southwest Missouri. SPC mesoanalysis had a 1008mb
surface low positioned over northern Oklahoma with an effective
warm front stretching across central Missouri, marked by a jump
in temperatures to the mid 70s and notable clearing on visible
satellite imagery.

The upper wave and associated surface low will continue to lift
to the NNE into this evening, eventually pulling the warm
sector into southern portions of the forecast area. Widespread
cloud cover may limit instability to a certain extent; however,
surface temperatures and dewpoints reaching the mid/upper 60s
and upper 50s/low 60s should yield MLCAPE between 500-1000 J/kg
south of I-80 by the late afternoon and evening. Strong forcing
for ascent associated with the low and convergence along the
cold front will lead to widespread moderate to heavy rainfall.
CAMs continue to show an organized QLCS moving into our
southwest counties between 3 - 6 PM, then tracking to the NNE
toward the Mississippi River between 5 - 9 PM, gradually
weakening with time.

HREF mean 2-5 km updraft helicity values are highest generally
along and south of Highway 34 where embedded, or even a few
discrete supercells are most probable. The high shear
environment with 0-3 km bulk values between 35-45 kts are
supportive of QLCS mesovortices, which could lead to a few
narrow corridors of damaging winds and potentially a few
tornadoes across the southern outlook area. Additionally, any
sustained semi-discrete cells could pose a large hail risk.
Another concern due to repeated rounds of storms and heavy
rainfall is for isolated areas to receive 3"+ of total rainfall,
which could lead to localized flash flooding. The area most at
risk for this appears to be west of the Mississippi River and
south of Highway 30.

SPC Outlook: The Enhanced Risk has been shifted northward to
include portions of northeast Missouri, and the Slight Risk
remains in place just south of the I-80 corridor. Damaging
winds, large hail, and a few tornadoes are possible with the
strongest cells late this afternoon and into early tonight.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 115 PM CDT Sun Apr 20 2025

Monday through Saturday: the pattern remains somewhat active
despite zonal flow aloft. Periodic shortwaves will translate
through the region, which could spark off some additional
showers and storms, but exact timing and location details remain
uncertain this far out. Temperatures are expected to gradually
warm up into the 70s for much of this time-frame, cooling into
the 60s on Saturday.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 636 PM CDT Sun Apr 20 2025

An area of low pressure over north-central Missouri will
continue to lift northeastward towards our region this evening,
bringing widespread showers and thunderstorms. MVFR/IFR ceilings
and visibilities are likely, with perhaps some brief LIFR
conditions possible with the stronger storms. Some of these
storms could be strong to severe, mainly for BRL, with damaging
winds being the main threat. As the low passes through late this
evening into the overnight hours, winds are expected to shift
dramatically, ultimately becoming west-northwesterly and
remaining gusty. Once the showers and storms diminishes, IFR
ceilings will gradually improve throughout the day Monday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Haase/Uttech
AVIATION...Schultz
Hazardous weather outlook, Apr 20, 1:07 PM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
207 PM CDT Sun Apr 20 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
207 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong storm system is expected to bring widespread rain and a
few thunderstorms to the outlook area today into this evening.
Heavy rainfall and a few severe storms are possible, with the main
threats damaging wind and large hail, especially this evening. A
few tornadoes are also possible mainly south of Highway 34.

The Storm Prediction Center has an Enhanced Risk (Level 3 of 5)
across portions of northeast Missouri, a Slight Risk extending to
the north just south of the Interstate 80 corridor, and a Marginal
Risk up to the Highway 30 corridor.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

GENERAL STORM MOTION OF THE DAY:

Toward the northeast at 40 to 45 mph.

Haase/Uttech

In the hours before

Special weather statement, Apr 20, 3:18 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
418 PM CDT Sun Apr 20 2025

IAZ098-MOZ009-010-202200-
Van Buren IA-Clark MO-Scotland MO-
418 PM CDT Sun Apr 20 2025

...Strong thunderstorms will impact portions of western Van Buren,
western Clark and Scotland Counties through 500 PM CDT...

At 417 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles southeast of
Bloomfield to 6 miles southeast of Brashear. Movement was northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hitt, Wyaconda, Douds, Selma, South Gorin, Prospect Grove, Arbela,
Lake Sugema Campground, Scotland County Fairgrounds, Fairmont,
Memphis, Lacey Keosauqua State Park, Mount Sterling, Cantril, Azen,
Kilbourn, Etna, Van Buren County Fairgrounds, Sand Hill, and Memphis
Memorial Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Iowa...and northeastern Missouri.

&&

LAT...LON 4059 9235 4060 9218 4090 9218 4090 9196
      4026 9189 4026 9195 4030 9195 4030 9235
TIME...MOT...LOC 2117Z 224DEG 35KT 4067 9235 4009 9228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gunkel
Local storm report, Apr 20, 6:01 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
701 PM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Rain             2 NNW Marion            42.06N 91.61W
04/20/2025  M1.00 Inch       Linn               IA   Trained Spotter

&&

DC
Local storm report, Apr 20, 6:10 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
710 PM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Rain             1 ENE Fairfax           41.93N 91.76W
04/20/2025  M1.00 Inch       Linn               IA   Trained Spotter

            still raining.

&&

DC

The radar

The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Des Moines

When
April 20, 6:10 PM CST
Where
Des Moines County, 1.48 mi SSW of Beaverdale
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.830, -91.230

The Emergency Manager reported that 5 power poles were snapped. An NWS Storm Survey found that this was caused thunderstorms straight-line wind damage.

Thunderstorm Wind, Des Moines

When
April 20, 6:12 PM CST
Where
Des Moines County, 1.48 mi SSE of Beaverdale
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.830, -91.210

The Emergency Manager reported that a DOT Metal Building/Shed collapsed. An NWS Storm Survey found straight-line wind damage with estimated speeds of 80 to 90 MPH.

Thunderstorm Wind, Des Moines

When
April 20, 6:14 PM CST
Where
Des Moines County, 0.87 mi SE of Beaverdale
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.840, -91.210

A trained spotter estimated wind speeds of 55 to 60 MPH.

Thunderstorm Wind, Des Moines

When
April 20, 6:14 PM CST
Where
Des Moines County, 0.69 mi N of (Brl)burlington Muni
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.790, -91.130

A public report that they measured a thunderstorm wind gusts of 53 knots.

Thunderstorm Wind, Des Moines

When
April 20, 6:14 PM CST
Where
Des Moines County, 0.87 mi SE of Beaverdale
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.840, -91.210

The Emergency Manager reported that a tree was blown down.

Flash Flood, Linn

When
April 20, 6:31 PM CST to 11:13 PM CST
Where
Linn County, 2.92 mi SE of Covington to 2.96 mi SE of Covington
Cause
Heavy Rain
Reported by
Public
Coordinates
41.970, -91.730

A public report of street flooding.

Flash Flood, Linn

When
April 20, 6:52 PM CST to 11:13 PM CST
Where
Linn County, 1.04 mi SE of Hiawatha to 0.97 mi SE of Hiawatha
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.020, -91.664

A trained spotter reported that a creek was flowing out of its banks along Center Point road near Interstate 380. They also submitted photos of the flooded creek. Rainfall reports around the area ranged from 2 to 3 inches.

Flash Flood, Linn

When
April 20, 7:16 PM CST to 11:11 PM CST
Where
Linn County, 1.38 mi N of Marion
Cause
Heavy Rain
Reported by
Public
Coordinates
42.050, -91.600

Thunderstorm Wind, Scott

When
April 20, 7:30 PM CST
Where
Scott County, 1.48 mi NNE of Credit Island
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
41.520, -90.610

A 911 Dispatcher relayed a report of a tree that fell on a parked vehicle. The time of the event was estimated using radar.

Flash Flood, Linn

When
April 20, 7:41 PM CST to 11:11 PM CST
Where
Linn County, 1.24 mi SW of Marion to 1.21 mi WSW of Marion
Cause
Heavy Rain
Reported by
Public
Coordinates
42.020, -91.620

Thunderstorm Wind, Scott

When
April 21, 7:54 PM CST
Where
Scott County, 3.39 mi ENE of Pleasant Vly
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.590, -90.370

An NWS Storm Survey found several trees uprooted at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255448, 1255446, 1255443, 1255444, 1255445, 1255439, 1255440, 1255441, 1255451, 1255442, 1255449.